Diaper Rash by Taking Antibiotics: Causes and Dealing Ways

Your baby can have diaper rash when taking antibiotics. Is it normal? What causes this? And how to deal with it? Read the article for the answers.

Diaper rash is a fairly common problem with babies. It can be caused by a number of things, including infrequent diaper changes to chafing or sensitive skin. Diaper rash is a form of skin inflammation and leaves the skin irritated and red as well as sore. Generally, only babies are affected, but anyone wearing diapers regularly can develop diaper rash. But, is it possible to develop diaper rash from taking antibiotics?

Can Babies Have Diaper Rash from Antibiotics?

Yes. There are two kinds of diaper rash associated with antibiotics:

  • Contact diaper rash - This rash is from loose stool irritating the baby's bottom.
  • Fungal diaper rash - This rash is caused by the absence of normal intestinal flora which allows yeasts to overgrow inside the intestines. The yeasts can then come out in the stools and cause a rash to develop.

Normally, an allergic reaction to antibiotics could be the cause of widespread rash. It could also be a side effect of using an antibiotic. It is possible for an allergic reaction to develop, even if a baby has been on an antibiotic without side effects before.

How to Deal with the Diaper Rash

Doctors advice that it is best to stop using the antibiotic until the baby has been to a pediatrician. If the rash is caused by an allergic reaction, an antihistamine such as Benadryl can help stop the reaction. But this is only a temporary solution. When a pediatrician has diagnosed the cause of the rash, the correct medication will be prescribed for the child.

If the rash was caused by diarrhea brought on by antibiotics, a probiotic supplement like acidophilus could be used. But a doctor should be consulted first.

Warning

If further symptoms like wheezing, swollen joints, throat, lips or tongue, excessive drooling or trouble catching the breath are detected, the child should be taken to an emergency room as soon as possible. These symptoms indicate a severe allergic reaction that can be extremely dangerous.

Lifestyle and Home Remedies

It is possible to treat diaper rash from antibiotics at home if it is not a severe case. Here are some general ideas:

  • Keeping diaper area clean and dry. Changing diapers as soon as they are soiled is the best way to keep the baby's diaper area clean. Apply a paste, ointment or cream after gently cleaning and drying the skin. Petroleum jelly and zinc oxide is ideal to protect the skin from moisture.
  • Increasing airflow. Exposing the diaper area to air could help heal the diaper rash. Here are some tips: Let the baby go without their diaper and ointment for about ten minutes three times a day. Stay away from plastic diaper cover and pants. Until the rash has cleared, use larger diapers than usual, for the baby's comfort.
  • Applying ointment, paste, cream or lotion. There are many medications available without prescription to treat diaper rash. The pharmacist could suggest the best options. Triple Paste, A+D and Balmex are popular choices.

Diaper rash products help by soothing and protecting the irritated skin and can be applied to the affected area. It can also be applied over medicated creams like a steroid or an antifungal. To keep the diaper from sticking to the cream, consider applying petroleum jelly on top.

Your doctor should be consulted on what product to use for your baby to treat diaper rash from antibiotics, because creams and ointments can be less irritating than lotions but they create a barrier on the skin that will prevent it from receiving air.

Do not use products that contain diphenhydramine,benzocaine, camphor, baking soda or boric acid because they can be toxic for babies. Rather use products that are baby friendly.

  • Bathing daily. Bathe your baby every day until the rash has cleared using fragrance-free, mild soap and warm water. This will keep the diaper area hygienic and soothe the irritated skin.

Other Side Effects of Antibiotics

Diarrhea

Antibiotics are good for killing bacteria that cause ear infection; but it also kills the good bacteria living in the intestines. These bacteria are useful in food digestion; it also regulates the consistency of stools. Without these bacteria, the stools turn watery and are more frequent. It is not dangerous but can be severe and cause more than 6 to 8 stools a day. Here are some tips to help minimize diarrhea caused by antibiotics.

  • Acidophilus – This is the normal flora in powder form. This should be taken during the course of treating diaper rash from antibiotics and then for 2 weeks after to prevent diarrhea. It is highly recommended if the baby has had diarrhea caused by antibiotics in the past.
  • Decrease the dose – Consult your doctor first, but the dose of antibiotics can be lowered by one third.
  • Check with the doctor for a more intestine friendly antibiotic.
  • In case of severe diarrhea, consult your doctor and stop using the antibiotic immediately.

When to Worry

If the baby has severe vomiting, stomach cramps and severe diarrhea, for more than 6 to 8 times a day, a doctor should be consulted.

Oral Thrush

Bacteria kill the normal mouth flora as well and yeast will then overgrow in the mouth. These cause white patches on the gums, the tongue, in the cheeks or under the lips.

  • Use Acidophilus to help prevent thrush when using antibiotic.

Vomiting

It is normal for children to throw up once or twice when using antibiotics. This is due to natural aversion to its taste.

  • Repeat the dose if the child vomits within 15 minutes of taking it.
  • If this happens more than 3 times, contact your doctor. It may be necessary to use a different antibiotic.

Recommended:

What Is Trazodone?

Trazodone is used to treat depression and other mental disorders caused by a serotonin imbalance. Know its effects. side effects, interactions and more!


Current time: 05/22/2018 12:33:56 am (America/New_York) Memory usage: 1898KB